Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 321, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2019, 12:17 AM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 12:17 AM CDT (05:17 UTC)
- Expired
- Aug 18, 2019, 1:30 AM CDT
- In force
- 73 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Harvey County, KS, McPherson County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2409 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
505
WUUS53 KICT 180517
SVRICT
KSC079-113-155-180630-
/O.NEW.KICT.SV.W.0321.190818T0517Z-190818T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1217 AM CDT Sun Aug 18 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
McPherson County in central Kansas...
Northeastern Reno County in south central Kansas...
Harvey County in south central Kansas...
* Until 130 AM CDT.
* At 1217 AM CDT, severe thunderstorms were located along a line
extending from near North Newton to near Little River, moving
southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hutchinson, Newton, Mcpherson, Hesston, South Hutchinson, Halstead,
North Newton, Moundridge, Sedgwick, Inman, Buhler, Burrton, Galva,
Canton, Whitewater, Walton, Windom, Yoder, Newton Airport and
Mcpherson Airport.
This includes Interstate 135 between Mile Markers 23 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3847 9737 3817 9737 3817 9715 3792 9715
3792 9801 3817 9797 3818 9792 3847 9792
TIME...MOT...LOC 0517Z 312DEG 21KT 3812 9735 3835 9798
HAIL...1.00IN
WIND...70MPH
$$
HOWERTON1 follow-up statement
807
WWUS53 KICT 180623
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
123 AM CDT Sun Aug 18 2019
KSC079-113-155-180632-
/O.EXP.KICT.SV.W.0321.000000T0000Z-190818T0630Z/
McPherson KS-Reno KS-Harvey KS-
123 AM CDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON...NORTHEASTERN RENO
AND HARVEY COUNTIES WILL EXPIRE AT 130 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and central Kansas.
LAT...LON 3847 9737 3817 9737 3817 9715 3792 9715
3792 9801 3817 9797 3818 9792 3847 9792
TIME...MOT...LOC 0622Z 312DEG 21KT 3786 9699 3810 9762
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:41 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 17, 6:41 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 641 PM CDT Sat Aug 17 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 313 PM CDT Sat Aug 17 2019 Similar to yesterday, elevated convection continues to fester over southeast Kansas this afternoon. Another surface outflow boundary from the early morning convection has weakened across northern Oklahoma. Pressure perturbation in its wake has resulted in stronger southerly flow again, and should advect richer surface moisture/dew points northward into southern Kansas during the evening. Convective inhibition may weaken enough to allow for a few storms to develop into far southern Kansas, though better chances this evening across northwest/north central Oklahoma. Any surface based convection will be capable of down-burst winds and hail. Otherwise, perhaps deja vu again for late this evening and overnight, with high Plains convection rolling east-southeast across north central into eastern Kansas with mainly a strong to damaging wind threat. Lingering elevated moisture transport on the veered/waning low level jet Sunday morning should keep convection going mainly along/east of the Kansas turnpike. A secondary weak cold front is progged to drop south across Kansas and position roughly along the turnpike corridor by late afternoon. This should be the focus for late day and overnight convection into Sunday night. The upper ridge will build in over the central Plains on Monday with warming aloft likely squelching convective potential or limiting to isolated activity. Dew points look to also turn-up as well as the heat, resulting in heat indices at or above 105 across southern Kansas. Tuesday looks even hotter with the highest heat indices along and east of I-135. A heat advisory will be considered with later forecasts. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 Deeper troughing from eastern Canada across the Great Lakes from Wednesday into Thursday will allow a decent cold front and cooler air to advect south across the Midwest and portion of the Plains. This will send temperatures back closer to seasonal climo with modest precip/convective chances along the frontal boundary over the area. Somewhat less confidence on the sensible weather late in the week, though fairly seasonal with muted chances for measurable precip. KED && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 639 PM CDT Sat Aug 17 2019 Low confidence forecast. VFR is forecast at all sites except near thunderstorms. Anticipating storms over northwest KS will reach KRSL/KGBD around 0500 UTC with outflow boundary progressing south/east during the night. How far east/south the storms evolve is in question. At this point, KICT is the most questionable and only went VCSH for now. Plan to amend TAFs later this evening to included TEMPO TSRA when timing/location becomes more certain. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 96 72 96 / 20 20 10 0 Hutchinson 70 95 69 96 / 20 10 10 0 Newton 70 94 70 94 / 20 20 10 0 ElDorado 71 94 72 94 / 30 30 20 10 Winfield-KWLD 74 95 73 96 / 30 20 20 0 Russell 67 90 65 95 / 40 0 0 0 Great Bend 68 92 66 96 / 20 0 0 0 Salina 69 92 68 94 / 40 20 0 0 McPherson 69 93 68 94 / 30 20 10 0 Coffeyville 75 93 75 94 / 30 30 30 10 Chanute 71 92 73 93 / 30 40 30 10 Iola 71 91 73 92 / 40 40 30 10 Parsons-KPPF 70 92 74 93 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, Aug 17, 4:05 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 405 PM CDT Sat Aug 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 PM CDT Sat Aug 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will remain possible over the Flint Hills and southeast Kansas through early this evening. The storms are not expected to be severe. Isolated storms are also possible across Kingman, Harper and Sumner counties this evening. If so, these storms will be capable of damaging down-burst winds and hail. A better chance for thunderstorms will exist overnight a bit further north across central Kansas, which may move into parts of southeast Kansas toward dawn. The main threat will be damaging straight-line winds to 70 mph and hail up to quarter size. Locally heavy rainfall and minor lowland flooding is possible with any storms this evening or tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will continue on Sunday, mainly along and east of the Kansas turnpike. Strong to severe storms will be possible, mainly during the late afternoon and evening. Heat indices will range from 100 to 104 degrees on Sunday afternoon across south central and southeast Kansas. Intense heat is anticipated during the afternoon hours on Monday and Tuesday with heat indices from 100 to around 108. The highest heat indices on Monday are expected across south central and southeast Kansas and generally along and east of a Salina to Wichita line on Tuesday. Periodic chances for storms will return from Tuesday night through Friday with the best chances on Wednesday and Thursday. Strong to marginally severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility this evening and tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 17, 9:47 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
08/17/2019 M66 MPH RUSSELL KS OFFICIAL NWS OBS
ASOS AT RUSSELL AIRPORT MEASURED A 57 KNOT GUST AT 940 PM
&&
MWMLocal storm report, Aug 17, 10:49 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1049 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST 1 W GENESEO 38.52N 98.17W
08/17/2019 E60 MPH RICE KS TRAINED SPOTTER
ESTIMATED 55-60 MPH WINDS
&&
MWMLocal storm report, Aug 17, 11:28 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1128 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
08/17/2019 M63 MPH RUSSELL KS OFFICIAL NWS OBS
RSL ASOS MEASURED A 55 KNOT WIND GUST
&&
MWMLocal storm report, Aug 17, 11:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 1 NW GYPSUM 38.72N 97.44W
08/17/2019 M58 MPH SALINE KS MESONET
REPORT IS FROM KANSAS MESONET.
&&
HOWERTONLocal storm report, Aug 17, 11:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST MCPHERSON 38.37N 97.66W
08/17/2019 M60 MPH MCPHERSON KS MESONET
REPORT FROM KDOT MESONET OBSERVATION
&&
HOWERTONLocal storm report, Aug 18, 12:11 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST NEWTON AIRPORT 38.06N 97.27W
08/18/2019 M67 MPH HARVEY KS OFFICIAL NWS OBS
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 79 min |
| Aug 17, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 80 min |
| Aug 17, 10:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno, Saline | 92 min |
| Aug 17, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 17, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
| Aug 17, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 68 min |
| Aug 17, 11:37 PM CDT | Flash Flood Warning | ICT | Russell | 9 hr |
| Aug 17, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 65 min |
| Aug 18, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 79 min |
| Aug 18, 12:36 AM CDT | Special Weather Statement | ICT | Sedgwick | 54 min |
| Aug 18, 12:40 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice, Russell | 9 hr |
| Aug 18, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 76 min |
| Aug 18, 12:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 80 min |
| Aug 18, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| Aug 18, 1:34 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| Aug 18, 1:55 AM CDT | Flash Flood Warning | ICT | McPherson, Rice | 6 hr |
| Aug 18, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 64 min |
| Aug 18, 2:57 AM CDT | Special Weather Statement | ICT | Chautauqua | 63 min |
| Aug 18, 3:37 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 23 min |
| Aug 18, 3:38 AM CDT | Special Weather Statement | ICT | Russell | 37 min |
| Aug 18, 4:08 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 18, 4:14 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| Aug 18, 5:30 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Aug 18, 6:01 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 29 min |
| Aug 18, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 18, 3:32 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more | 53 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.